AP NEWS

Tramadol not likely right drug for 76-year-old man

September 23, 2018

Dear Dr. Roach: I’ve been on tramadol for 10 years and worried that it is or will affect my brain as it works by changing the way my brain treats pain. I am 76 years old and take two or three a day for my arthritis.

M.K.

Dear M.K.: Tramadol is an opioid pain medication, similar to codeine and others. It may slow down breathing, especially in high doses. It works by blocking a pain receptor (the mu receptor) in the brain. The brain responds by inducing changes in the mu receptors, making them less sensitive, and in many cases reducing the effect of the dose over time, necessitating higher doses for the same effect. This is one of the reasons that opioids are not good long-term medication for pain, especially for chronic conditions like arthritis.

In addition to that fundamental change in the brain, long-term opiate use increases risk of motor vehicle accidents for drivers, actually can increase sensitivity to pain, are likely to cause constipation and put people at risk for accidental overdose.

These risks increase with higher doses and at older ages; the manufacturer warns to use high doses only with extreme caution for those over 75.

Tramadol comes in a 50-mg dose, but there are extended-release forms up to 300 mg, and I’m not sure what dose you are taking and how worried to be about it.

I suspect other medications may work better for you. The dose you took at age 65 may no longer be appropriate at age 75. I would at least consider an alternative. If so, work with your doctor to slowly reduce the tramadol dosage: Never suddenly discontinue.

Dear Dr. Roach: I had prostate cancer, treated with freezing, but have not had an erection since, despite Viagra and injections. Nothing has worked in two years. My doctor said it might last six months to a year. Could there be something wrong with me medically, and what can be done to fix my problem?

W.K.E.

Dear W.K.E.: Even when done by the best doctors, there is a risk of permanent erectile dysfunction with any kind of prostate cancer treatment. This is true even with cryotherapy (freezing treatment) for prostate cancer; the risk of losing sexual function is still significant.

Given a lack of effect with injections and oral medications, you should talk to your urologist about a vacuum device or a penile prosthesis.

Email questions to ToYourGoodHealth@med.cornell.edu.

AP RADIO
Update hourly